New Mexico, 2018Flash Flood and Damaging Wind in New Mexico, August 16, 2018
August 16, 2018 · NWS ABQ · 2 events in 2 counties and zones
Scattered showers and thunderstorms developed over the higher terrain during the early afternoon before drifting into nearby highlands and valleys through the early evening hours. Upper level high pressure centered over the southern half of New Mexico allowed for weak and erratic steering flow across the state and locally heavy rainfall beneath the stronger storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed over the higher terrain during the early afternoon before drifting into nearby highlands and valleys through the early evening hours. Upper level high pressure centered over the southern half of New Mexico allowed for weak and erratic steering flow across the state and locally heavy rainfall beneath the stronger storms. A thunderstorm that developed over the north end of the Ute Park burn scar moved slowly south down the Ponil Creek and Cimarron River drainages. A flash flood forced water, mud, rocks, and debris over U.S. Highway 64 between mile markers 301 and 305. The bulk of the storm activity shifted into the eastern plains by the evening hours where several storms became strong with high winds and very heavy rainfall. A peak wind gust up to 58 mph was reported in Fort Sumner.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 16, 10:27 AM MST, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 16, 10:27 AM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1127 AM MDT Thu Aug 16 2018
.AVIATION...
18Z TAF CYCLE
Upper level high pressure will build northward across the region
today, but ample low and mid level moisture will generate showers
and thunderstorms this afternoon and evening across the higher
terrain of western and northern NM. Storms are expected to weaken
and drift into the lower elevations this evening. Stronger
thunderstorms will be capable of producing heavy rain, brief IFR to
MVFR conditions and mountain obscurations. Included vicinity
thunderstorms at KGUP and KSAF late this afternoon and thunderstorms
at KLVS during the mid to late afternoon hours. Otherwise, winds will
be light today through Friday morning under the influence of high
pressure aloft.
28
&&
.PREV DISCUSSION...258 AM MDT Thu Aug 16 2018...
.SYNOPSIS...
A more active pattern will continue through Saturday with deeper
moisture in place across New Mexico. Scattered to numerous showers
and thunderstorms will produce locally heavy rainfall, small hail,
and frequent cloud to ground lightning strikes just about anywhere
across the state. Drier air will arrive over northwestern New Mexico
Saturday then spread into the Rio Grande Valley Sunday and Monday.
Upper level high pressure will remain in place over New Mexico next
week while moisture trickles back into the area. Showers and storms
will favor the higher terrain where the threat for locally heavy
rainfall will continue.
&&
.DISCUSSION...
The active weather pattern will continue through Saturday before a
significant drying trend arrives for central and western NM Sunday.
Upper level high pressure over the Permian Basin this morning will
allow for another day of southwest to northeast steering flow over
NM. PW values have increased the past 24 hours and will continue to
do so as mid and upper level moisture advect northward from northern
Mexico. The 00Z HREF shows numerous showers and storms with locally
heavy rainfall around the higher terrain by early afternoon then
focusing around central NM tonight. Friday will be a near repeat of
today however model guidance is hinting that a warm core convective
feature may organize over southwestern NM Friday night. The flash
flood risk appears highest Friday with high PW values and slow storm
motions.
Guidance diverges Saturday with respect to how far southeast dry air
penetrates into NM from the Four Corners region. The NAM generates
more convection along and south of I-40 with the remnant convective
core while the GFS forces more stable and dry air into nearly all of
central and western NM. By Sunday models agree drier air will move
east into the Rio Grande Valley while a back door frontal boundary
shifts into eastern NM. Confidence on the convective pattern next
week has deteriorated with latest guidance trending much drier and
warmer for most of next week under a very strong upper high.
Guyer
&&
.FIRE WEATHER...
The upper high remains over NM. Afternoon storms will be slow movers
forming over the high terrain, becoming outflow dominated over
valley locations in the evening. Storm motions will be quicker to
the east and southeast over the northeast plains of NM. The high
slips west into AZ Fri, with a backdoor front replenishing sfc
moisture across the east. Storms will favor the east slopes of the
Sangre's before moving east later in the evening. Heavy rain
producers across the east and slow moving storms across the west
will raise the risk of locally heavy rainfall Friday. East canyon
winds from outflows across the east are likely to occur late in the
evening into the RGV Thu and Fri.
The high shifts further west Sat and Sun, with a strong trough
kicking down two fronts into NM Sun night into Mon morning. The
first front will bring fall-like dry air into western NM, while the
second will be a backdoor replenishing moisture across the east.
Single digit RHs are likely around the Four Corners Sun, with
pockets of Haines6 ahead of the front for western NM. The dryness is
forecast to be short-lived with the backdoor front winning out and
reaching the AZ border later in the day Monday, replenishing
moisture as it progresses westward. Smoke from the CA/OR wildfires
are likely to settle into western NM Monday morning behind the
front.
The upper high slides back over NM Monday and into the middle of
next week, with a better tap of monsoon moisture entering AZ and
perhaps far western NM. PoPs trend back up Mon-Wed as a result,
however with the high squarely over western NM, slow storm motions
are to be expected with the threat of locally heavy rainfall and
flash flooding raising.
24
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 16, 2:25 AM MST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
325 AM MDT Thu Aug 16 2018
NMZ501>540-171100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
325 AM MDT Thu Aug 16 2018
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms are expected today
and tonight. The strongest storms will be capable of producing
strong outflow winds, frequent lighting strikes, small hail, and
locally heavy rainfall with minor flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Scattered to numerous showers and thunderstorms are expected Friday
and Saturday. The strongest storms will be capable of producing
strong outflow winds, frequent lighting strikes, small hail, and
heavy rainfall with localized flash flooding. The greatest risk for
flash flooding will be over recent wildfire burn areas, within urban
drainages, and areas that receive several rounds of heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Guyer
Flash Flood, Colfax
- When
- August 16, 12:30 PM MST to 1:30 PM MST
- Where
- Colfax County, 3.1 mi ESE of Ute Park to 4.85 mi E of Ute Park
- Cause
- Heavy Rain / Burn Area
- Reported by
- Department of Highways
- Coordinates
- 36.540, -105.050
Flash flood forced water, mud, rocks, and debris over U.S. Highway 64 between mile markers 301 and 305. Highway was closed for clean up.
Thunderstorm Wind, De Baca
- When
- August 16, 6:00 PM MST to 6:05 PM MST
- Where
- De Baca County, 2.69 mi NE of Ft Sumner
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 34.500, -104.210
Peak wind gust up to 58 mph at the Columbia Scientific Balloon Facility.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 16 to 20, 20184 deaths · 1 event
- Hail and Damaging Wind in Nebraska, August 16, 2018$8.7 million · 1.75 in hail · 2 events
- Tornado and Flash Flooding in Mississippi, August 16 to 19, 2018$619,000 · EF1 · 23 events
- Flash Flooding and Flooding in Wisconsin, August 16 to 17, 2018$1.0 million · 1 in hail · 9 events
- Flash Flooding and Hail in Arkansas, August 16 to 20, 2018$115,000 · 1.75 in hail · 18 events
- Flash Flooding and Hail in Oklahoma, August 16 to 17, 2018$52,000 · 1 in hail · 20 events
- Damaging Wind in Arizona, August 16, 20182 injured · $50,000 · 72 kt wind · 1 event
- Tornado and Flash Flood in Illinois, August 16 to 17, 2018$61,000 · EF0 · 10 events
- Flash Flooding in Arizona, August 16, 2018$50,000 · 2 events
- Flash Flooding in California, August 16, 2018$30,000 · 2 events
- Tornado and Hail in Kansas, August 16, 2018EF0 · 16 events
- Tornado and Flash Flooding in California, August 16 to 17, 2018$5,000 · EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765637, 765638.